Cisplatin-induced hearing loss common among very young children early in treatment
Young children with cancer who received cisplatin chemotherapy had a higher incidence of cisplatin-induced hearing loss than older children, according to study results published in Cancer.
In addition, researchers found hearing loss induced by cisplatin occurs early during therapy and is further influenced by the total cumulative dose of the agent along with other ototoxic medication.
“We have been investigating ototoxicity in children with cancer for many years within the [Canadian Pharmacogenomics Network for Drug Safety] consortium and at Princess Máxima Center for Pediatric Oncology,” Annelot J. M. Meijer, MSc, researcher at Princess Máxima Center for Pediatric Oncology in the Netherlands, told Healio. “Previous studies worldwide mainly focused on hearing loss related to cisplatin as a late effect in survivors of childhood cancer. This type of hearing loss often develops early during treatment, but research on this direct effect remains limited.”
To gain better insight, Meijer and colleagues investigated the course of hearing loss during cisplatin treatment.
“Our understanding of clinical risk factors and their association with treatment-related hearing loss is still evolving and, therefore, it was of great interest to analyze the influence of tumor type, carboplatin, cranial irradiation, vincristine and the total duration of ototoxic co-medication use on the course of hearing loss development over time,” she said.
Investigators retrospectively reviewed data on 368 Canadian children with cancer (52% male; 38% aged 5 years) who underwent a total of 2,052 audiological assessments (median, 5; range, 2-15) before, during and after cisplatin therapy. Researchers graded hearing loss according to International Society of Pediatric Oncology criteria and used the Kaplan-Meier method to estimate the cumulative incidence of cisplatin-induced hearing loss for the overall cohort, as well as according to age.
Results showed an overall cumulative incidence of cisplatin-induced hearing loss of 59.7% (95% CI, 51.4-68.1) at 3 years after treatment initiation, with the highest incidence observed among children aged 5 years or younger vs. older than 5 years (75% vs. 48%; P < .001). Of note, researchers observed a stark increase among the younger cohort at 3 months (27%; 95% CI, 21-35) and at 1 year (61%; 95% CI, 53-69).
According to a multivariate Cox regression model, factors that influenced cisplatin-induced hearing loss development over time included total cumulative dose of cisplatin at 3 months during therapy (per 100 mg/m² increase: HR = 1.2; 95% CI, 1.01-1.41), treatment with vincristine (HR = 2.87, 95% CI, 1.89-4.36) and total duration of concomitantly administered antibiotics (> 30 days: HR = 1.85, 95% CI, 1.17-2.95).
“It is extremely important that oncologists realize that optimal hearing and recognition of speech sounds are critical for speech-language development in young [patients with cancer],” Meijer said. “If this is impaired by hearing loss, communication skills, school performance and social-emotional development become impeded.”
Therefore, audiological monitoring at each cisplatin cycle during childhood cancer therapy would be desirable, particularly for young patients, she added.
“Many contemporary clinical protocols mandate audiological assessments every second cycle of cisplatin, which might delay early detection of hearing loss and application of interventions such as dose reduction of subsequent cisplatin administration,” Meijer told Healio. “Close audiological monitoring enables timely counseling regarding implications of the loss and compensatory strategies to mitigate its adverse effect on communication and development.”
Researchers are now investigating the underlying mechanism that could explain the higher incidence of cisplatin-induced hearing loss among very young children.
“The central auditory pathway continues to develop from birth throughout the first few years of life, and these maturing structures might be more vulnerable to the toxic effect of cisplatin,” Meijer said. “Furthermore, it has been suggested that the long-term retention of cisplatin in the cochlea may be more pronounced among young pediatric patients. These hypotheses require more in-depth investigation.”
The study highlights the challenge platinum ototoxicity presents to oncologists and audiologists and the need to streamline care, according to an accompanying editorial by Penelope R. Brock, MD, PhD, MA, consultant pediatric oncologist at Great Ormand Street Hospital for Children NHS Foundation Trust in London.
“Teamwork is not a new phenomenon in oncology; there is already collaboration with pathologists, radiologists, surgeons and other multidisciplinary team members,” Brock wrote. “However, to date, audiologists are not fully integrated into all cancer treating teams. ... If we are to progress in this domain, both clinical trial research on the evidence base of the outcomes of altered treatments and better multidisciplinary team working with the audiologists in real time will be necessary.”
For more information:
Annelot J. M. Meijer, MSc, can be reached at Princess Máxima Center for Pediatric Oncology, Heidelberglaan 25, 3584 CS Utrecht, The Netherlands; email: email@example.com.